Alert archive / Maryland / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 209, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 31, 2025, 3:09 PM EDT for Kent County, Queen Anne's County, Talbot County, Maryland. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2025, 3:09 PM EDT (19:09 UTC)
- Expired
- Jul 31, 2025, 3:30 PM EDT
- In force
- 21 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kent County, MD, Queen Anne's County, MD, Talbot County, MD
The radar
The Dover AFB radar (KDOX), 71 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1355 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
176
WUUS51 KPHI 311909
SVRPHI
MDC029-035-041-312000-
/O.NEW.KPHI.SV.W.0209.250731T1909Z-250731T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
309 PM EDT Thu Jul 31 2025
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
North central Talbot County in eastern Maryland...
Southwestern Queen Anne's County in northeastern Maryland...
Southwestern Kent County in northeastern Maryland...
* Until 400 PM EDT.
* At 309 PM EDT, a severe thunderstorm was located over Stevensville,
or near Severn River, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
* Locations impacted include...
Centerville, Centreville, Chester, Overton, Wye Mills, Grasonville,
Stevensville, Skipton, Queenstown, and Stevensville South.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3904 7631 3898 7628 3897 7622 3900 7617
3903 7624 3909 7624 3912 7602 3883 7602
3887 7620 3893 7620 3896 7625 3891 7624
3894 7628 3893 7630 3890 7628 3891 7631
3896 7631 3889 7633 3890 7637
TIME...MOT...LOC 1909Z 270DEG 17KT 3899 7636
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MJL1 follow-up statement
256
WWUS51 KPHI 311930
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
330 PM EDT Thu Jul 31 2025
MDC029-035-041-311939-
/O.CAN.KPHI.SV.W.0209.000000T0000Z-250731T2000Z/
Talbot MD-Queen Anne's MD-Kent MD-
330 PM EDT Thu Jul 31 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TALBOT...
SOUTHWESTERN QUEEN ANNE'S AND SOUTHWESTERN KENT COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
eastern and northeastern Maryland.
LAT...LON 3904 7631 3898 7628 3897 7622 3900 7617
3903 7624 3909 7624 3912 7602 3883 7602
3887 7620 3893 7620 3896 7625 3891 7624
3894 7628 3893 7630 3890 7628 3891 7631
3896 7631 3889 7633 3890 7637
TIME...MOT...LOC 1926Z 270DEG 17KT 3899 7623
$$
MJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:10 PM EDT, 59 minutes earlier.
Area forecast discussion, Jul 31, 2:10 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
210 PM EDT Thu Jul 31 2025
.SYNOPSIS...
With high pressure located offshore, a slow moving cold front
will push through the region beginning through tonight, bringing
widespread showers and storms and a considerable threat of
flash flooding across the region. Front front will push south of
the area Friday as low pressure slides offshore. High pressure
will then build from the north into the weekend, with below
normal temperatures, much drier and pleasant conditions expected
into early next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
The risk for a significant flash flood threat persists this
afternoon and tonight. A few severe thunderstorms with locally
damaging wind gusts cannot be ruled out either. A Flood Watch
remains in effect until 6 AM Friday. A Severe Thunderstorm Watch
remains in effect until 8 PM Thursday. Heavy showers and
thunderstorms are already forming and becoming more numerous.
Much cooler, breezy, and showery conditions are expected to
follow on Friday.
The ridging to our southwest will continue to shift eastward
today, with high pressure remaining well offshore at the
surface. Broad upper diffluence will remain in place aloft
through Friday. Meanwhile, a slow moving cold front will push
gradually southward across the area through tonight. This should
result in some broad cyclogenesis in the Mid Atlantic region as
the front works its way south, with the surface low passing
offshore on Friday.
There remains a Moderate Risk (level 3 out of 4) of flash
flooding for this afternoon into tonight for large portions of
the area, as widespread heavy showers and thunderstorms are
anticipated to develop within the vicinity of the slow moving
frontal boundary. PoPs remain near 80-100% for the entire area,
peaking from north to south as the front moves gradually
southward through tonight. As diurnal instability builds ahead
of the front into the afternoon (SBCAPE near or over 2000 J/kg),
PWats will increase into the 2.0-2.5 inch range. Mean layer
flow will be roughly parallel to the frontal boundary and
surface flow will be feeding directly into the frontal region,
which should support training and/or back building convection.
Cyclogensis nearby could also introduce some frontogenetic
forcing into the equation into tonight as well. The synoptic and
tropical aspects of this setup will likely lead to scattered
convection continuing into the overnight period.
The environment during this event will support considerable,
and potentially significant flash flooding, especially within
the Moderate Risk area. Our current rainfall forecast generally
ranges from around 1-3" across the area, but locally higher
amounts of 5-7" or even greater are certainly possible. Rainfall
rates could exceed 2" per hour, which could quickly overwhelm
drainage systems. The greatest flash flood threat will
ultimately depend on exactly where the frontal boundary ends up
into this afternoon, and how quickly convection is propagating.
The high PWats and tropical convective nature of the environment
will not support quickly moving storms, and convection could
continue redeveloping over the same areas. Guidance currently
supports the highest threat being from around central and
northern New Jersey and southwest into the Philadelphia metro
area and adjacent areas of southern New Jersey and northern
Delaware. The Flood Watch remains in effect from 2 PM today
through 6 AM Friday for all of our counties. Have a reliable way
to receive any warnings that are issued, and do not drive
through flooded roads. The the Hydrology section below for more
details.
While flash flooding will be the main threat with today's
storms, some isolated to scattered severe thunderstorms will be
possible early in the convective evolution. Water loaded
downdrafts and initially steep low level lapse rates ahead of
the front (south of I- 78) could support locally damaging wind
gusts. SPC has the severe weather outlook at a Slight Risk
(2/5) for portions of the area.
The frontal boundary will continue to slowly work its way south
through the area overnight. Winds will shift northeast and
become gusty behind the front. Scattered showers and perhaps
some rumbles of thunder will continue overnight across the area.
The greater flash flood threat for areas farther south and
closer to the coast could end up being overnight depending on
how the convection evolves.
By Friday, the frontal boundary should be south of the forecast
area as the weak surface low slides offshore along it.
Diffluence will remain in place aloft as Canadian high pressure
begins to build in from the north. This setup will result in
cloudy skies Friday along with an unusually breezy northeast
wind by mid summer standards. Lingering showers and drizzle can
also be expected, especially across the coastal plain. Northeast
winds 10-20 mph with gusts near 30 mph possible, and near 35-40
mph possible along the immediate coast. High temperatures
Friday will be in the low to mid 70s, though some cooler spots
north of Philly could even be stuck in the upper 60s all day.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
The hot, humid, and stormy weather will fortunately by followed
by very pleasant and dry conditions over the weekend.
Drier air will finally start to work into the area from the
north Friday night and especially by Saturday as high pressure
takes hold of the region. Highs Saturday will be near 80 degrees
and dewpoints will be in the 50s, perhaps even mixing out into
the upper 40s in some spots. Low to mid 80s forecast for Sunday
high temperatures, though with similarly dry and comfortable
dewpoints and humidity levels. Lows in the period will range
from the mid 50s and 60s. About as perfect and pleasant as mid
summer weather gets!
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The weekend's pleasant and dry conditions will continue into
early next week as surface ridging remains extended into our
area from southern New England. A gradual increase in
temperatures and return of more seasonable humidity levels can
be expected with each passing day through the middle of the
week. By Tuesday and Wednesday, we could start seeing some
isolated diurnally driven convection, but shouldn't be anything
to write home about. Overall a nice extended period of mid
summer weather shaping up.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Rest of today...MVFR with periods of IFR/LIFR conditions can be
expected through 00Z to 02Z in and near any showers and heavy
thunderstorms that develop. Showers and storms already
developing will become widespread across the region by later
this afternoon and evening. East to northeast winds much of the
day for RDG/ABE and south to southeast winds elsewhere around
5-10 kts. High confidence in the general evolution of
conditions, but lower confidence on details and timing of storms
and restrictions.
Tonight...IFR ceilings likely. Pockets of heavy rainfall may
linger early this evening before becoming more intermittent
showers later tonight. Overnight, lingering showers and some
drizzle could reduce visibility at times. Northeast winds 10-15
kts with gusts near 20 kts by 06Z. High confidence in prevailing
low ceilings and winds, but lower confidence on any IFR
occurring.
Friday...Ceiling restrictions likely prevailing. Periods of
showers and drizzle possibly reducing visibility at times. Gusty
northeast winds.
Outlook...
Friday night through Tuesday...Conditions improving to VFR. No
significant weather.
&&
.MARINE...
Winds and seas building through tonight. South to southeast
winds 10-15 kts will shift northeast tonight from north to south
as a cold front pushes south across the area. Winds will then
increase to 15-25 kts with gusts near 30-35 kts by late tonight
into Friday. While some gale force wind gusts are possible
across the Atlantic coastal waters, duration of these should be
brief and confidence is too low for a Gale Warning. Numerous
showers and heavy thunderstorms developing this afternoon and
evening. Scattered showers and drizzle lingering tonight through
Friday.
A Small Craft Advisory is now in effect for all coastal waters
beginning tonight through Saturday for the Atlantic waters and
for Friday for Delaware Bay.
Outlook...
Friday night through Saturday night...Advisory conditions
continuing with northeast wind gusts near 25-30 kts and seas 4-6
feet. Conditions will begin to improve Saturday through
Saturday night.
Sunday through Tuesday...No marine hazards expected.
Rip Currents...
For today, southerly winds around 10-15 mph will become east-
southeast in the afternoon. Breaking wave heights around 1-2
feet with a 1 foot southeast swell period around 8 seconds. As a
result, have maintained a LOW risk for the development of
dangerous rip currents at all beaches.
For Friday, northeast winds strengthen to around 15-30 mph.
Breaking wave heights will vary between 3-5 feet to the north
and 2-4 feet to the south with a building northeasterly 5-7 foot
swell around 6-7 seconds. As a result, opted to go with a HIGH
risk for dangerous rip currents for Monmouth and Ocean County
beaches where winds/swell are more perpendicular to shore, with
a MODERATE risk elsewhere where winds/swell are more shore
parallel. A rip current statement has been issued for Monmouth
and Ocean Counties.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.HYDROLOGY...
The environment today into tonight will support considerable,
and potentially significant flash flooding, especially within
the Moderate Risk Excessive Rainfall Outlook area. Our current
rainfall forecast generally ranges from around 1-3" across the
area, but locally higher amounts of 5-7" or even greater are
certainly possible. Rainfall rates could exceed 2" per hour,
which could quickly overwhelm drainage systems. The greatest
flash flood threat will ultimately depend on exactly where the
frontal boundary ends up into this afternoon, and how quickly
convection is propagating.
While no main stem river flooding is anticipated, significant
flooding of small streams and creeks is possible.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through late tonight for PAZ054-055-060>062-070-
071-101>106.
NJ...Flood Watch through late tonight for NJZ001-007>010-012>027.
High Risk for Rip Currents from Friday morning through Friday
evening for NJZ014-026.
DE...Flood Watch through late tonight for DEZ001>004.
MD...Flood Watch through late tonight for MDZ012-015-019-020.
MARINE...Small Craft Advisory from 6 AM to 6 PM EDT Friday for ANZ430-
431.
Small Craft Advisory from 8 PM this evening to 6 PM EDT
Saturday for ANZ450-451.
Small Craft Advisory from 6 AM Friday to 6 PM EDT Saturday for
ANZ452>455.
&&
SYNOPSIS...Staarmann
NEAR TERM...MJL/Staarmann
SHORT TERM...Staarmann
LONG TERM...Staarmann
AVIATION...MJL/Staarmann
MARINE...Staarmann
HYDROLOGY...Hazardous weather outlook, Jul 31, 7:07 AM EDT, 8 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 707 AM EDT Thu Jul 31 2025 MDZ012-015-019-020-011115- Kent MD-Queen Annes-Talbot-Caroline- 707 AM EDT Thu Jul 31 2025 ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northeast Maryland. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Isolated severe thunderstorms are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. Staarmann
In the hours before
Local storm report, Jul 31, 2:28 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
228 PM EDT Thu Jul 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM Rain Colebrookdale Twp 40.34N 75.65W
07/31/2025 M2.42 Inch Berks PA Trained Spotter
2.42 inches in 1 hour.
&&
NGLocal storm report, Jul 31, 2:32 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
232 PM EDT Thu Jul 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM Rain PSU Berks 40.36N 75.98W
07/31/2025 M3.32 Inch Berks PA Mesonet
A Keystone Mesonet site at PSU Berks campus
picked up 3.32 in 42 minutes.
&&
NGLocal storm report, Jul 31, 2:42 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
242 PM EDT Thu Jul 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM Rain Boothwyn 39.83N 75.44W
07/31/2025 M2.80 Inch Delaware PA Trained Spotter
2.8 inches in under 1 hour.
&&
ZCLocal storm report, Jul 31, 2:46 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
246 PM EDT Thu Jul 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Flash Flood 1 NNW North Plainfield 40.63N 74.43W
07/31/2025 Somerset NJ Dept of Highways
Flooding on US 22 Both Directions At East of
CR 531/Somerset Av/Watchung Av (North
Plainfield), 2 right lanes of 3 lanes closed
eastbound; 2 right lanes of 3 lanes closed
westbound.
&&
MPSLocal storm report, Jul 31, 2:50 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
250 PM EDT Thu Jul 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM Flash Flood Claymont 39.81N 75.45W
07/31/2025 New Castle DE Trained Spotter
Street flooding occurring along Philadelphia
Pike in both directions at Alcott Avenue.
&&
NGLocal storm report, Jul 31, 2:57 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
257 PM EDT Thu Jul 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM Tstm Wnd Gst New Castle County Airpo 39.68N 75.61W
07/31/2025 M58 MPH New Castle DE ASOS
Reported ASOS measured wind gust of 58 mph.
&&
NGThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:29 PM EDT | Severe Thunderstorm Warning | PHI | Queen Anne's, Talbot | 46 min |
| Jul 31, 3:56 PM EDT | Severe Thunderstorm Warning | PHI | Caroline, Queen Anne's, Talbot | 49 min |
| Jul 31, 4:32 PM EDT | Severe Thunderstorm Warning | PHI | Caroline | 21 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.